Alert archive / North Carolina / Beach Hazards Statements in 2022
Beach Hazards Statement 21, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this beach hazards statement at Jun 8, 2022, 8:19 PM EDT for Carteret County, Dare County, Hyde County, North Carolina. It took effect at Jun 9, 2022, 7:11 AM EDT. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Jun 8, 2022, 8:19 PM EDT (00:19 UTC)
- In effect from
- Jun 9, 2022, 7:11 AM EDT
- Expired
- Jun 9, 2022, 8:00 PM EDT
- In force
- 13 hr
- Issued by
- NWS Newport/Morehead City, NC
Counties Carteret County, NC, Dare County, NC, Hyde County, NC
The radar
The Morehead City radar (KMHX), 92 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.3 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 340 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 885 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
075 WHUS42 KMHX 090019 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 819 PM EDT Wed Jun 8 2022 NCZ205-091230- /O.EXP.KMHX.BH.S.0020.000000T0000Z-220609T0000Z/ /O.NEW.KMHX.BH.S.0021.220609T1200Z-220610T0000Z/ Hatteras Island- 819 PM EDT Wed Jun 8 2022 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THURSDAY THROUGH THURSDAY EVENING SOUTH OF CAPE HATTERAS... * WHAT...Dangerous rip currents. * WHERE...Beaches south of Cape Hatteras. * WHEN...From 8 AM EDT Thursday through Thursday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 9:30 AM Thursday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$ NCZ203-090130- /O.EXP.KMHX.BH.S.0020.000000T0000Z-220609T0000Z/ Northern Outer Banks- 819 PM EDT Wed Jun 8 2022 ...BEACH HAZARDS STATEMENT HAS EXPIRED... $$ NCZ196-204-091230- /O.NEW.KMHX.BH.S.0021.220609T1200Z-220610T0000Z/ East Carteret-Ocracoke Island- 819 PM EDT Wed Jun 8 2022 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THURSDAY THROUGH THURSDAY EVENING... * WHAT...Dangerous rip currents. * WHERE...Ocracoke Island and Core Banks beaches. * WHEN...From 8 AM EDT Thursday through Thursday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 9:30 AM Thursday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
2 follow-up statements
275 WHUS42 KMHX 091111 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 711 AM EDT Thu Jun 9 2022 NCZ196-204-205-092315- /O.EXT.KMHX.BH.S.0021.220609T1111Z-220610T0000Z/ East Carteret-Ocracoke Island-Hatteras Island- 711 AM EDT Thu Jun 9 2022 ...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH THIS EVENING... * WHAT...Dangerous rip currents. * WHERE...The beaches from Cape Hatteras to Cape Lookout. * WHEN...Through this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 930 AM. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
665 WHUS42 KMHX 100025 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 825 PM EDT Thu Jun 9 2022 NCZ205-101230- /O.EXP.KMHX.BH.S.0021.000000T0000Z-220610T0000Z/ /O.NEW.KMHX.BH.S.0022.220610T1200Z-220611T0000Z/ Hatteras Island- 825 PM EDT Thu Jun 9 2022 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT FRIDAY THROUGH FRIDAY EVENING NORTH OF CAPE HATTERAS... * WHAT...Dangerous rip currents. * WHERE...Hatteras Island beaches north of Cape Hatteras. * WHEN...From 8 AM EDT Friday through Friday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 10:00 AM Friday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$ NCZ196-204-100130- /O.EXP.KMHX.BH.S.0021.000000T0000Z-220610T0000Z/ East Carteret-Ocracoke Island- 825 PM EDT Thu Jun 9 2022 ...BEACH HAZARDS STATEMENT HAS EXPIRED... $$ NCZ203-101230- /O.NEW.KMHX.BH.S.0022.220610T1200Z-220611T0000Z/ Northern Outer Banks- 825 PM EDT Thu Jun 9 2022 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT FRIDAY THROUGH FRIDAY EVENING... * WHAT...Dangerous rip currents. * WHERE...Northern Outer Banks beaches. * WHEN...From 8 AM EDT Friday through Friday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 10:00 AM Friday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Jun 8, 6:38 PM EDT, 1 hour 41 minutes earlier.
Area forecast discussion, Jun 8, 6:38 PM EDT, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
638 PM EDT Wed Jun 8 2022
.SYNOPSIS...
A slow moving front will move into the region Thursday before
moving offshore Thursday night but remaining stalled nearby. A
stronger area of low pressure could impact the area this
weekend.
&&
.NEAR TERM /TONIGHT/...
As of 640 PM Wed...No significant changes needed to previous
forecast for early eve update. Latest radar imagery shows
scattered showers and thunderstorms lifting through central NC
with weakening showers spreading NE into eastern NC. Storm
coverage will decrease late tonight with the loss of diurnal
instability, but isolated to scattered storms remain possible as
the axis of a low amplitude H5 shortwave doesn't cross the area
until Thursday morning. Main threat will likely be potential
for heavier downpours with PWAT values still around 2 inches.
Muggy conditions will light south winds and mostly cloudy skies,
with lows in the lower 70s for most. Light breeze should limit
fog development.
&&
.SHORT TERM /THURSDAY/...
As of 4 PM Thu...Isolated to scattered showers and storms
possible through the day Thursday with an upper shortwave axis
crossing the area in the morning, then a diffuse front
approaching and potentially moving over the area through the
afternoon. A few stronger storms are possible, but the overall
severe risk is very low, and storm coverage is expected to be
too limited to bring any significant flood risk. Continued WAA
and weak pre-frontal compressional heating will bring continued
above normal temps.
&&
.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
As of 4 PM Wed...A stronger area of low pressure still appears
likely to impact the region over the weekend, before a return to
dry and above average temperatures to kick off next week.
Thursday Night and Friday...Cold front shifts offshore Friday
morning, where the boundary stalls. Guidance shows high pressure
ridging in from the west more strongly than in previous runs
favoring dry conditions to end the work week. Highs a few
degrees cooler Friday behind the front.
Saturday...The strongest shortwave of the week will dig towards
the mid-Atlantic late Friday into Saturday, spurring
cyclogenesis Sat morning. The EPS mean has remained remarkably
consistent over the past several runs, remaining insistent on
low development somewhere over the Carolinas. Both the CMC and
GEFS have had a tendency to flip-flop, with this morning's runs
showing a weaker signal of low development over the Carolinas as
opposed to the mid-Atlantic yesterday morning. There is still
time to sort out the details, but ensemble guidance continues to
point to the best chance of rain over the long term on Saturday
as PWATs jump north of 1.75" inches ahead of the low. Severe
potential will be dependent on where the low develops, with a
more southern solution keeping higher instability away from our
FA and limiting convective coverage. Trends will continue to be
monitored.
Sunday through Wednesday...High pressure gradually builds in
behind the low on Sunday, with the Bermuda high extending back
westward over the Carolinas early next week as upper level
ridging amplifies over the eastern CONUS next week. This should
keep any rain chances low and temperatures elevated with a
potential return to triple-digit heat indices.
&&
.AVIATION /00Z THURSDAY THROUGH MONDAY/...
SHORT TERM /Through Thursday/...
As of 640 PM Wed...Primary aviation concern through the evening
will be passing showers and storms, with coverage becoming more
scattered late this evening and into Thu. Ceilings mainly
remain around 4-6 kft early this eve outside of storms, but
could occasionally reach MVFR late tonight and early Thu
morning, though coverage is uncertain. Light breeze should limit
fog development. Low level moisture advection continues at
least scattered cloud coverage Thursday, with VFR prevailing by
mid to late morning Thursday outside of storms.
LONG TERM /Thursday Night through Monday/...
As of 4 PM Wed...A cold front is forecast to cross the
terminals later Thursday and stall offshore on Friday. VFR
conditions expected to prevail on Friday, before deteriorating
on Saturday as low pressure develops over the area enhancing
coverage of showers and storms. System exits on Sunday with
predominantly VFR conditions returning.
&&
.MARINE...
SHORT TERM /Through Thursday night/...
As of 640 PM Wed...Latest obs show S/SW winds 10-15 kt gusting
to 20 kt across the sounds and waters north of Hatteras.
Moderate south winds persist this evening and overnight. The
gradient will strengthen some Thursday morning ahead of an
approaching weak front, with gusts to 20-25 kt possible from the
pre-dawn through mid-morning hours, but coverage and frequency
of 25 kt gusts looks too low to justify SCAs at this point.
Breezy winds become more SW later Thursday ahead of the cold
front, which will cross the waters Thursday night with lighter
winds developing thereafter.
Seas generally remain 3-4 ft through Thursday night, with some
5 ft seas possible mainly beyond 10 nm east of the OBX Friday
morning as a brief increase in southerly windswell arrives.
LONG TERM /Friday through Monday/...
As of 4 PM Wed...Winds veer northerly and then northeasterly
behind the front on Friday at around 10-15 kt.
Main marine concern for the extended period centers around then
late Friday into Saturday as flow increases to 15-20 kt with a
few gusts up to 25+ kt ahead of developing low pressure,
although the placement of the low remains uncertain and will
have implications on the strength of the winds. SCA conditions
remain possible with the most susceptible window being Saturday
afternoon and evening.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ203-
205.
MARINE...None.
&&
SYNOPSIS...MHX
NEAR TERM...CQD/CB
SHORT TERM...CB
LONG TERM...MS/RCF
AVIATION...CQD/CB/MS
MARINE...CQD/CB/MSHazardous weather outlook, Jun 8, 5:29 AM EDT, 14 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 529 AM EDT Wed Jun 8 2022 NCZ195-196-199-204-090930- West Carteret-East Carteret-Coastal Onslow-Ocracoke Island- 529 AM EDT Wed Jun 8 2022 ...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. Scattered to numerous showers and thunderstorms are expected to occur from this afternoon and into the evening hours. Locally damaging wind gusts and torrential downpours are the primary hazards with the stronger storms. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ205-090930- Hatteras Island- 529 AM EDT Wed Jun 8 2022 ...BEACH HAZARDS STATEMENT IN EFFECT NORTH OF CAPE HATTERAS THROUGH THIS EVENING... ...MODERATE RIP CURRENT RISK IN EFFECT SOUTH OF CAPE HATTERAS THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Moderate Rip Current Risk. Scattered to numerous showers and thunderstorms are expected to occur from this afternoon and into the evening hours. Locally damaging wind gusts and torrential downpours are the primary hazards with the stronger storms. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ203-090930- Northern Outer Banks- 529 AM EDT Wed Jun 8 2022 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Scattered to numerous showers and thunderstorms are expected to occur from this afternoon and into the evening hours. Locally damaging wind gusts and torrential downpours are the primary hazards with the stronger storms. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ029-044>047-079>081-090>092-094-193-194-198-090930- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-Inland Onslow- 529 AM EDT Wed Jun 8 2022 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Scattered to numerous showers and thunderstorms are expected to occur from this afternoon and into the evening hours. Locally damaging wind gusts and torrential downpours are the primary hazards with the stronger storms. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 8, 2:23 PM EDT, 5 hours 56 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
223 PM EDT Wed Jun 8 2022
NCZ044-079-091-193-081900-
Greene NC-Lenoir NC-Northern Craven NC-Pitt NC-
223 PM EDT Wed Jun 8 2022
...A strong thunderstorm will impact portions of southeastern Greene,
northeastern Lenoir, northwestern Craven and south central Pitt
Counties through 300 PM EDT...
At 222 PM EDT, Doppler radar was tracking a strong thunderstorm over
Graingers, or near Kinston, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Kinston, Grifton, Calico, Shelmerdine, Graingers, Kinston Regional
Jetport and Gardnerville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3526 7761 3538 7763 3552 7727 3532 7721
TIME...MOT...LOC 1822Z 252DEG 17KT 3533 7754
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
RCFSpecial weather statement, Jun 8, 2:51 PM EDT, 5 hours 28 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
251 PM EDT Wed Jun 8 2022
NCZ090-198-081915-
Inland Onslow NC-Duplin NC-
251 PM EDT Wed Jun 8 2022
...Strong thunderstorms will impact portions of northwestern Onslow
and Duplin Counties through 315 PM EDT...
At 250 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles southwest of Warsaw to near Harrells.
Movement was northeast at 35 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Wallace, Warsaw, Kornegay, Rose Hill, Beulaville, Cypress Creek,
Kenansville, Chinquapin, Potters Hill, Albertson, Harrells, Sarecta,
Magnolia, Greenevers, Lyman and Teachey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3490 7815 3495 7815 3517 7782 3485 7766
3472 7770 3473 7801 3473 7806 3472 7807
3472 7811 3471 7813 3474 7820
TIME...MOT...LOC 1850Z 222DEG 30KT 3490 7820 3471 7815
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
RCFThe office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 3:11 AM EDT | Small Craft Advisory | MHX | 36 hr | |
| Jun 9, 3:03 PM EDT | Special Weather Statement | MHX | Duplin | 42 min |
| Jun 9, 3:34 PM EDT | Special Weather Statement | MHX | Craven | 41 min |
| Jun 9, 3:54 PM EDT | Special Weather Statement | MHX | Duplin | 36 min |
| Jun 9, 7:59 PM EDT | Special Marine Warning | MHX | 46 min |
Nearby
Beach Hazards Statements in North Carolina, 2022Every beach hazards statement in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.